Alert archive / West Virginia / Special Weather Statements in 2018
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 21, 2018, 1:13 PM EDT for Putnam County, West Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2018, 1:13 PM EDT (17:13 UTC)
- Expired
- Aug 21, 2018, 2:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Charleston, WV
County Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 39 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
732 WWUS81 KRLX 211713 SPSRLX Special Weather Statement National Weather Service Charleston WV 113 PM EDT TUE AUG 21 2018 WVZ006-007-014-211800- Mason-Cabell-Putnam- 113 PM EDT TUE AUG 21 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MASON...NORTHEASTERN CABELL AND NORTHWESTERN PUTNAM COUNTIES... At 113 PM EDT, a strong thunderstorm was located near Milton, or 13 miles east of Proctorville, moving northeast at 25 mph. Wind gusts of 50 to 55 mph and half inch hail are possible with this storm. Locations impacted include... Winfield, Milton, Eleanor, Buffalo, Leon, Grimms Landing, Southside and Fraziers Bottom. This includes Interstate 64 in West Virginia between mile markers 26 and 27. LAT...LON 3843 8216 3855 8224 3876 8193 3855 8179 TIME...MOT...LOC 1713Z 239DEG 21KT 3850 8214 $$ 26
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 21, 10:58 AM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 21, 10:58 AM EDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Charleston WV 1058 AM EDT Tue Aug 21 2018 .SYNOPSIS... Cold front pushes through later today. Upper level trough Wednesday. High pressure Thursday and Friday. Warm front Saturday. && .NEAR TERM /THROUGH TONIGHT/... As of 1052 AM Tuesday... Have lowered POPs across eastern counties for this morning, based off radar imagery and near term guidance. Also lowered afternoon POPs by roughly 10 percent. Ongoing morning convection along the Ohio River should continue to push northeast through midday. This should help keep things a bit stable for the afternoon hours. Farther south and east across much of WV, some minor destabilization is underway which should allow for a few strong to severe storms to develop this afternoon...with strong wind gusts being the primary strong storm threat. As of 611 AM Tuesday... Based on latest radar mosaic and model information, have decided to bump up POPS across our western counties this morning. Have gone with Likely POPS by 15Z and then categorical POPs by noon. Otherwise, only tweaks made. As of 320 AM Tuesday... On the latest surface map. an area of low pressure was located ovr Illinois with a warm front extending southeast across Ohio and West Virginia to the Carolina coast. A cold front extended south from the low across the mid-Mississippi valley into the southern plains. Scattered showers and storms were moving northeast across portions of Kentucky, Ohio and Pennsylvania. The low pressure system will move to eastern Canada by tonight. As it does, the warm front will push north of the area by later this morning resulting in the entire forecast area being in the warm sector. The cold front will then push east reaching our southeast Ohio counties by early afternoon. Ahead of the front, expect showers and storms will increase in areal coverage and intensity. SPC has our entire area in SLGT risk this afternoon and evening for possible damaging wind gusts. Abundant clouds and precipitation is expected by early this afternoon and feel this should limit the instability that is available for the storms. Because of this, not exactly sure about the coverage of severe storms. But still feel there is the possibility of a few severe storms. With PWAT Values around 2 inches today into tonight, expect some of the storms would produce very heavy rain and will have to watch for the possibility of flash flooding. The cold front is then expected to push southeast of the area late tonight with the POPS decreasing behind this feature. Latest temperature guidance is similar to previous forecast and see little need to make any major changes. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... As of 240 AM Tuesday... An upper level trough on Wednesday, could provide some lingering showers. A high pressure system will then build in for Thursday and Friday, providing dry and seasonably cooler air. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... As of 240 AM Tuesday... Models showing a warm front arriving on Saturday. Behind the front however, models diverge a bit on how much moisture remains over the region. Therefore confidence for Sunday and Monday becomes much lower as to whether showers and thunderstorms will develop. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... As of 611 AM Tuesday... Latest radar mosaic shows showers and storms were moving and developing across southeast Ohio and northeast Kentucky as well as the West Virginia counties closest to the Ohio River. As one of the storms crossed over KPKB, the visibility briefly went down to IFR. Feel other locations under the storms could also be seeing IFR conditions. Outside of the precipitation and some MVFR/IFR CIGS in the mountains, conditions were generally VFR. Expect a warm front will push north of the region this morning with a cold front approaching from the west. Showers and thunderstorms will increase from the west this morning with the storms becoming quite numerous by late morning. Current thinking is that MVFR conditions will be quite prevalent in areas of the storms with even IFR conditions in the stronger storms. The cold front is expected to push east across the area from late this afternoon into tonight. Conditions should slowly improve behind the front. However, an isolated storm or two may become strong enough to produce strong wind gusts. Southerly winds should become gusty from the southwest this afternoon and then then westerly after 03Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Coverage of IFR conditions with the storms could vary today and tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY H H H H M M M M M M M H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H M M M M M M M EKN CONSISTENCY H H H H M M M M M M L H PKB CONSISTENCY H H M M M M M M M M H H CKB CONSISTENCY H H H H H M M M M M M M AFTER 12Z WEDNESDAY... IFR in showers and thunderstorms early Wednesday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH/RPY/RQH NEAR TERM...JSH/RQH SHORT TERM...RPY LONG TERM...RPY AVIATION...JSH
Hazardous weather outlook, Aug 21, 3:01 AM EDT, 10 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 301 AM EDT Tue Aug 21 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-220715- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 301 AM EDT Tue Aug 21 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Localized heavy rainfall from repeated showers and thunderstorms over the same location could lead to flash flooding. There is a small chance that stronger thunderstorms this afternoon and evening could produce damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. SPOTTER INFORMATION STATEMENT Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 21, 1:13 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Charleston WV 113 PM EDT TUE AUG 21 2018 WVZ006-007-014-211800- Mason-Cabell-Putnam- 113 PM EDT TUE AUG 21 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MASON...NORTHEASTERN CABELL AND NORTHWESTERN PUTNAM COUNTIES... At 113 PM EDT, a strong thunderstorm was located near Milton, or 13 miles east of Proctorville, moving northeast at 25 mph. Wind gusts of 50 to 55 mph and half inch hail are possible with this storm. Locations impacted include... Winfield, Milton, Eleanor, Buffalo, Leon, Grimms Landing, Southside and Fraziers Bottom. This includes Interstate 64 in West Virginia between mile markers 26 and 27. LAT...LON 3843 8216 3855 8224 3876 8193 3855 8179 TIME...MOT...LOC 1713Z 239DEG 21KT 3850 8214 26
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 1:46 PM EDT | Special Weather Statement | RLX | Jackson | 44 min |
| Aug 21, 1:56 PM EDT | Special Weather Statement | RLX | Putnam | 34 min |
| Aug 21, 3:14 PM EDT | Special Weather Statement | RLX | Calhoun, Roane | 46 min |
| Aug 21, 5:24 PM EDT | Special Weather Statement | RLX | Cabell | 36 min |
| Aug 20, 9:48 PM EDT | Special Weather Statement | RLX | Morgan | 57 min |
| Aug 20, 10:23 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Washington | 20 min |
| Aug 20, 11:57 PM EDT | Special Weather Statement | RLX | Morgan | 33 min |
Nearby
Special Weather Statements in West Virginia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.